Alert archive / New Jersey / Areal Flood Advisories in 2012

Areal Flood Advisory 96, NWS Philadelphia/Mount Holly

July 29, 2012Cape May County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 29, 2012, 1:42 PM EDT for Cape May County, New Jersey. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 1:42 PM EDT (17:42 UTC)
Expired
Jul 29, 2012, 3:45 PM EDT
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Cape May County, NJ

The radar

The Dover AFB radar (KDOX), 63 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WGUS81 KPHI 291742
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
142 PM EDT SUN JUL 29 2012

NJC009-291945-
/O.NEW.KPHI.FA.Y.0096.120729T1742Z-120729T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAPE MAY NJ-
142 PM EDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  CAPE MAY COUNTY IN SOUTHERN NEW JERSEY...

* UNTIL 345 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM PRODUCING TORRENTIAL RAIN OVER NORTHERN CAPE MAY 
  COUNTY. THE THUNDERSTORM COULD PRODUCE AS MUCH AS TWO AND ONE-HALF 
  INCHES OF RAIN IN PLACES LIKE WOODBINE...SEAVILLE AND DENNISVILLE.
  
  THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS FLOODING
  IN AREAS OF POOR DRAINAGE. PONDING OF WATER ON THE GARDEN STATE
  PARKWAY IS LIKELY.

LAT...LON 3906 7473 3901 7478 3904 7493 3909 7492
      3911 7490 3916 7490 3930 7487 3925 7463

$$

HAYES
1 follow-up statement
644 
WGUS81 KPHI 291941
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT SUN JUL 29 2012

NJC009-291951-
/O.EXP.KPHI.FA.Y.0096.000000T0000Z-120729T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAPE MAY NJ-
341 PM EDT SUN JUL 29 2012

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 345 PM
EDT FOR CAPE MAY COUNTY...

LAT...LON 3906 7473 3901 7478 3904 7493 3909 7492
      3911 7490 3916 7490 3930 7487 3925 7463

$$

HAYES

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 29, 10:07 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 10:07 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1007 AM EDT SUN JUL 29 2012

.SYNOPSIS...
WEAK LOW PRESSURE ON A WEAK FRONT SITS ASTRIDE THE DELAWARE NEW JERSEY
COAST TODAY. THEN FROM MONDAY THROUGH SATURDAY...LOW PRESSURE WILL
BE DOMINANT FROM THE GREAT LAKES INTO SOUTHEAST CANADA. THIS WILL DRAW
THE MID ATLANTIC COASTAL FRONT VERY SLOWLY NORTHWARD AS A WARM FRONT
AND KEEP US IN A WARM HUMID SUMMER PATTERN ALL OF THIS COMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID-LEVEL TROUGH CONTINUES TO WHEEL AWAY TOWARDS OUR NORTHEAST.
THIS IS KEEPING A FEW SHOWERS GOING TO THE NORTHWEST OF OUR CWA
AND AS THE WAVE MOVES THROUGH IT WILL DRAG THESE SHOWERS WITH IT.
WE MAINTAIN CHANCE POPS ACROSS THE NORTHERN HALF OF OUR ZONES THIS
MORNING INTO EARLY AFTERNOON TO ACCOUNT FOR THE PASSAGE OF THE
COLD POOL ALOFT. WATER VAPOR IMAGERY THIS MORNING SHOWS QUITE A
BIT OF DRY AIR MAKING ITS WAY INTO THE MID-ATLANTIC BEHIND THE
MID-LEVEL TROUGH FROM THE NORTHWEST. MID-LEVEL RIDGING WILL ALSO
MOVE INTO THE REGION TODAY AND ALLOW THE COLUMN TO DRY OUT GIVING
WAY TO MOSTLY SUNNY SKIES WITH TEMPERATURES IN THE MID TO UPPER-
80S.

ADJUSTED TEMPERATURES BASED ON CURRENT OBS AND TRENDS WITH LITTLE
CHANGES NEEDED ELSEWHERE AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
WE CONTINUE THE DRYING TREND WITH SURFACE HIGH PRESSURE IN PLACE AND
NORTHWEST FLOW ALOFT. STILL WITH NOT MUCH GRADIENT FLOW AT THE
SURFACE AND CLEAR SKIES OVERHEAD WE SHOULD BE ABLE TO DECOUPLE
NICELY TONIGHT WITH TEMPERATURES IN THE LOW TO MID-60S WITH
DEWPOINTS ABOUT THE SAME. THERE COULD BE SOME AREAS OF PATCHY FOG
DEVELOPING LATE TONIGHT AS SOME OF THE RESIDUAL LOW-LEVEL MOISTURE
REMAINS IN PLACE BUT FOR THE MOST PART NOT EXPECTING ANYTHING DENSE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
500 MB: A GENERALLY WEAK TROUGH WILL BE FOUND ALONG THE EASTERN
SEABOARD THIS WEEK PERMITTING AN OVERALL SUMMERY HUMID PATTERN.

TEMPS: NEAR OR ABOVE NORMAL THROUGHOUT THE WEEK.

DEWPOINTS: ON THE LOWER SIDE OF HUMID /SLIGHTLY COOLER 850MB TEMPS/
EARLY THIS WORK WEEK WILL PROBABLY BECOME FAR MORE NOTICEABLE FRIDAY
THROUGH SUNDAY WHEN WE EXPRESS GREATEST CONFIDENCE IN OUR WARMING
TEMPERATURE FORECAST.

THE DAILIES MONDAY THROUGH SATURDAY WERE BLENDED 00Z/29 NCEP GUIDANCE
WITH THE PREVIOUS 330PM EDT SATURDAY JULY 28 KPHI FCST.

CONFIDENCE ON MAX TEMPS TUESDAY AND WEDNESDAY IS BELOW AVG.

WE SAW THE SWODY3 FOR TUESDAY.

ITS AN OVERALL SUMMER PATTERN... MOSTLY RAIN FREE BUT WHEN IT
RAINS...IT POURS. THERE SHOULD BE CONSIDERABLE RETURN SE FLOW LOW
CLOUDINESS MONDAY AND TUESDAY...POSSIBLY INTO EARLY WEDNESDAY

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MVFR CEILINGS CONTINUE AT MANY OF OUR TAF SITES THIS MORNING, WITH
SOME SCATTERED IFR BASES AROUND. THE LOW LEVEL MOISTURE ALONG WITH
A LIGHT NORTH AND SLIGHT EASTERLY PUSH AT THE SURFACE HAS HELPED
TO MAINTAIN THEM THIS MORNING. EXPECT BASES TO GRADUALLY LIFT
THROUGH THE NEXT COUPLE OF HOURS WITH MOST, IF NOT ALL, SITES
BECOMING VFR BY AROUND 16Z.

MUCH LIKE YESTERDAY THE OVERALL SURFACE FLOW WILL BE LIGHT AT LESS
THAN 8 KNOTS. INSTEAD OF A LOW PRESSURE OVERHEAD, HIGH PRESSURE WILL
BE NOSING IN FROM THE NORTH SO OUR INTERIOR TAF SITES SHOULD HAVE A
MORE NORTHERLY WIND WHILE CLOSER TO THE COAST IT SHOULD BE MORE
NORTHEASTERLY...AGAIN VERY LIGHT WINDS AND VERY HARD TO DEFINE A
DIRECTION. DURING THE DAY A STRATOCUMULUS DECK WILL FORM AS
CONVECTIVE TEMPERATURES ARE REACHED MAKING FOR A GOOD VFR FLYING
DAY.

OUTLOOK...
MONDAY THROUGH WEDNESDAY MORNING...VFR CIGS IN THE AFTN BUT MVFR
CONDS IN FOG/ST/SC IN THE MORNING HOURS.

WED AFTERNOON-THURSDAY...GENERALLY VFR.

THERE IS CHANCE OF MVFR/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
EACH DAY...ESPECIALLY TUESDAY.

WINDS...GENERALLY UNDER 15 KT... STARTING OUT S-SELY MON/TUE
TRENDING S OR SW WED AND THU.

&&

.MARINE...
SUB-ADVISORY CONDITIONS WILL PERSIST TODAY AND TONIGHT ACROSS OUR
WATERS. WINDS WILL GENERALLY BE OUT OF THE NORTHEAST AS HIGH
PRESSURE MOVES IN FROM THE NORTH. COULD STILL SEE A FEW SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS OUR SOUTHERN WATERS THIS MORNING
AND THEN OVER OUR NORTHERN WATERS BY THIS AFTERNOON. THE PRESSURE
GRADIENT REMAINS PRETTY RELAXED SO WINDS WILL BE AROUND 10 KNOTS TODAY
AND TONIGHT...SEAS WILL BE AROUND 3 FEET.

OUTLOOK...
CONDITIONS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH
THE ENTIRE EXTENDED PERIOD WITH A SE FLOW MON-TUE TRENDING S-SW
WED AND THU.

&&

.HYDROLOGY...
THIS PATTERN LOOKS FAVORABLE FOR A COUPLE OF AFTERNOON/EVENINGS
WHERE THUNDERSTORMS PRODUCE EXCESSIVE SHORT TERM RAINFALL. PARTS
OF SUSSEX...MORRIS AND WARREN COUNTIES IN NJ HAVE GRIDDED 1HR FFG
UNDER 1.1 INCHES AND ARE AT FIRST GLANCE...THE MOST VULNERABLE NON
URBAN REGIONS. THE PERKIOMEN AT EAST GREENVILLE IN BUCKS COUNTY
AND METEDECONK RIVER AT LAKEWOOD IN NORTHERN OCEAN COUNTY RESPONDED
TO ACTION BUT BELOW FS YDY-SUNDAY. SO AS WE GRADUALLY RECOVER FROM
OUR SHORT TERM RAINFALL DEFICIT...THE THREAT FOR LOCALIZED
FLOODING INCREASES. YDYS 012Z/28 46 MEMBER NAEFS AXIS OF 2+
RAINFALL WAS MOST CONFIDENTLY STATED FOR THE DEL VALLEY.

&&

.TIDES/COASTAL FLOODING...
ASTRO TIDES ARE INCREASING AS WE HEAD FOR FULL MOON EARLY ON THE 2ND.
SOME OF OUR GUIDANCE FOR THIS WEAK SOUTHERLY FLOW REGIME INDICATES WE
MAY RECEIVE THE 1/2 FOOT POSITIVE DEPARTURE NECESSARY TO FORCE
STATEMENTS REGARDING POSSIBLE MARGINAL MINOR AT WORST TIDAL
INUNDATION FLOODING....ALONG THE ATLC COASTAL PORTIONS OF NJ AND
DE.

&&

.RIP CURRENTS...
ALTHOUGH THE WIND IS FORECAST TO BE LIGHT AND WAVE HEIGHTS SHOULD
BE IN THE 1 TO 3 FOOT RANGE, AN 11 SECOND WAVE PERIOD IS EXPECTED
TO RESULT IN A MODERATE RISK OF RIP CURRENTS IN NJ.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...HEAVENER/MEOLA
SHORT TERM...HEAVENER
LONG TERM...DRAG
AVIATION...DRAG/HEAVENER/MEOLA
MARINE...DRAG/HEAVENER
HYDROLOGY...
TIDES/COASTAL FLOODING...
RIP CURRENTS...
Hazardous weather outlook, Jul 29, 4:12 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EDT SUN JUL 29 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-300815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
412 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS LATER TUESDAY MAY PRODUCE STRONG GUSTY WINDS AND
BRIEF POOR DRAINAGE FLOODING RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-300815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
412 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-300815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
412 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 1:20 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT SUN JUL 29 2012

NJZ021>025-291815-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-
120 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...CAPE MAY AND
CUMBERLAND COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ATLANTIC CITY TO 9 MILES SOUTHWEST OF ATLANTIC CITY TO 17 MILES
NORTH OF CAPE MAY...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORMS
WILL BE NEAR STRATHMERE...GOSHEN AROUND 130 PM...SEA ISLE CITY AROUND
200 PM...AVALON AND SCOTCH BONNET AROUND 215 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

LAT...LON 3945 7430 3950 7430 3949 7438 3954 7441
      3930 7463 3921 7506 3918 7500 3917 7491
      3912 7490 3904 7475 3917 7467 3925 7460
      3932 7450 3936 7440 3938 7440

HAYES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:02 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer2 hr
Jul 28, 8:05 PM EDTSevere Thunderstorm WarningPHIHunterdon55 min
Jul 28, 8:11 PM EDTSpecial Marine WarningPHI64 min
Jul 28, 8:26 PM EDTAreal Flood AdvisoryPHIMercer101 min
Jul 28, 8:38 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Somerset67 min
Jul 28, 8:41 PM EDTSpecial Weather StatementPHIGloucester, Salem64 min
Jul 28, 8:43 PM EDTSpecial Marine WarningPHI62 min
Jul 28, 9:14 PM EDTSpecial Marine WarningPHI61 min
Jul 28, 9:21 PM EDTSevere Thunderstorm WarningPHICape May23 min
Jul 28, 9:24 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth66 min
Jul 28, 9:42 PM EDTSpecial Marine WarningPHI63 min
Jul 28, 9:46 PM EDTSpecial Weather StatementPHIBurlington, Ocean59 min
Jul 28, 9:52 PM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth118 min
Jul 28, 9:52 PM EDTSpecial Weather StatementPHICamden53 min
Jul 28, 10:09 PM EDTSpecial Marine WarningPHI66 min
Jul 28, 10:23 PM EDTSevere Thunderstorm WarningPHIMonmouth32 min
Jul 28, 10:31 PM EDTSpecial Marine WarningPHI59 min
Jul 28, 10:39 PM EDTSpecial Weather StatementPHIOcean66 min
Jul 29, 12:22 AM EDTSpecial Marine WarningPHI23 min
Jul 29, 1:20 PM EDTSpecial Weather StatementPHIAtlantic55 min
Jul 29, 2:59 PM EDTSpecial Weather StatementPHICape May61 min
Jul 29, 3:35 PM EDTSpecial Weather StatementPHIAtlantic55 min
Jul 29, 4:41 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Somerset64 min
Jul 29, 5:53 PM EDTSpecial Weather StatementPHIMiddlesex52 min

Nearby

Areal Flood Advisories in New Jersey, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.